Clinical Considerations: The Challenge of Differentiating Delirium and Dementia in Older People?

Numerous challenges exist with distinguishing delirium and dementia. Generically, older people with multiple comorbidities and overall poor medical health can present with an impaired level of consciousness and/or communication which prevents the use of tools that rely on patient collaboration, e.g., cognitive assessment tools, such as the MMSE [31]. Furthermore, disorientation and memory problems are core characteristics of cognitive impairment. These symptoms cannot always be attributed as a result of delirium alone, and presence of an alternative cognitive impairment (which may or may not be diagnosed) should be considered, for example, the presence of comorbid dementia. Despite this, it is known that the symptoms of inattention and disturbance of consciousness may be more sensitive and are time efficient for the diagnosis of delirium despite the potential weakness in sensitivity [117]. Hence, it is not surprising that these two symptoms were incorporated in the CAM.

Distinguishing between dementia and delirium can be particularly challenging in individuals who have had no previous contact with specialist services and lack good collateral information. The latter is of particular importance, since carers and relatives can often provide key information on the presence and evolution of behavioral changes that occur. Examples include: the onset of symptoms, new features to “normal” (premorbid) behavior, and description of phenomenology supportive of delirium (such as motor and non-motor features of that include plucking and pacing, delusional perception, visual hallucinations, etc.). In particular, the sudden onset and change in intensity of behavioral and psychological symptoms of dementia (BPSD) (e.g., walking aimlessly, pacing, trailing, restlessness, sleep disturbance, resistance and verbal and physical aggression, mood changes, apathy, hallucinations in a number of modalities, and delusions) may be attributable to a new-onset delirium. In addition, the context of symptomatology is important in diagnostic for?mulation and management. Examples are discussed further in the chapter (Case Vignette 1).

Case Vignette 1

An 88-year-old woman from a residential care facility underwent an emergency surgery for bowel obstruction. Following the surgery, she failed to engage with rehabilitation. During this time, she was avoiding eye contact and was not communicative. She required prompting with eating and drinking. She was reviewed by the medical team who diagnosed her with severe depression and possible dementia. She was commenced on mirtazapine 15 mg nocte for this with subsequent referral to the Liaison Old Age Psychiatry team for further cognitive assessment.

There was only a limited medical history available as she did not frequent her family doctor. It is known that she was diagnosed with depression following the bereavement of her husband a few years ago during which she was commenced on sertraline 100 mg daily by her general practitioner. In addition, she does suffer from back pain secondary to degenerative causes and is on simple analgesia for this. Collateral information from her family did not support the presence of preexisting cognitive and behavioral problems. It was however learned that prior to this admission, the patient was able to mobilize independently and had hearing impairment but with no memory problems. Collateral information on her acute state following the surgery confirmed the fluctuation in behavior was new, and her son had mentioned, “One minute she is okay, then asleep, hard to wake up, and very confused"

Cognitive testing was not possible at the time of review by the liaison psychiatry team due to drowsiness resulting in impaired communication though it was observed that there was no overt fluctuation in behavior during this time. Key abnormal blood test results were as follows: albumin 25 g/L (34-50 g/L), total protein 40 g/L (64-83 g/L), elevated urea [9.8 (2.5-7.1 mmol/L)], creatinine [110 pmol/l (45-90 pmol/l)[ and CRP 20 (<5).

The above vignette is an example of hypoactive delirium. It illustrates the importance of obtaining good collateral information especially on pre- and co-morbid cognitive and behavioral function in an elderly individual with suspected delirium. This helps differentiate between delirium and dementia, as well as functional mental health illnesses. The British Geriatric Society (BGS, 2006; [118]) provided an algorithm to aid the diagnosis between dementia and delirium. This algorithm includes the use of an informant questionnaire (IQCODE-SF) and cognitive assessment (clock drawing test, MMSE). One study found that lower MMSE scores (<24/30) in particular were associated with a 5.5-fold increased risk of developing delirium [119] and, as such, can be used to predict at-risk subjects.

Understandably, it is not uncommon that individuals with delirium can experience difficulty completing cognitive assessments especially due to an impaired level of consciousness (coma or stupor), inability to communicate, or rapidly deteriorating medical condition [117]. This suggests cognitive tests may not be an appropriate instrument and its weighting in specific algorithms (diagnostic pathways) may need to be reconsidered especially in the elderly who present with fluctuating confusion

Algorithm for the diagnosis of delirium and dementia

Fig. 7.1 Algorithm for the diagnosis of delirium and dementia. IQCODE can be substituted with collateral information (CI) by an informant/next of kin or carer [118]. Modified according to the British Geriatrics Society algorithm for delirium and dementia screening (2006; [118]) with permission from the British Geriatrics Society. Clinical Guidelines for the Prevention, Diagnosis and Management of Delirium in Older People in Hospital. British Geriatrics Society. 2006. Available at: http://www.bgs.org.uk/Publications/Clinical%20Guidelines/clinical_1-2_fulldelirium.htm

with the setting of an acute medical illness. To address this, the BGS algorithm can be easily modified to include an adequate delirium screening tool such as the CAM or 4AT test in combination with the IQCODE-SF and/or structured collateral information (Fig. 7.1).

Case Vignette 2

A 63-year-old man with a 2-year history of Parkinson’s disease is brought to the emergency department by his wife who is concerned about his recent behavior. Upon further discussion, it was noted that his behavior had taken a turn for the worse while they were on a month-long holiday in Italy. He had forgotten to take his medication on a number of occasions, and he had run out of pramipexole after a fortnight. In the proceeding days, he developed significant melancholic behavior, and his wife related how he can be “sitting in the park for hours” and on other days expressed an intention to go skydiving. During this period, he also developed delusions and thought others were “out to get him.” He also complained to his wife about seeing “faces” in the trees that were watching them.

Besides signs of mild parkinsonism, the clinical assessment did not reveal any significant neurological deficits or localizing signs. A mental state examination found a slightly unkempt male who continued to have mild delusional perceptions of non-persecutory nature. There were no auditory or visual hallucinations noted during this time. A Montreal Cognitive Assessment revealed a score of 22/30 with impairments noted in attention, delayed recall, orientation, and visuospatial domains.

Routine investigations that included a full blood count, electrolytes, and inflammatory markers returned within the normal reference values.

A diagnosis of dopamine agonist withdrawal syndrome was made. The patient was admitted as an inpatient for further management. During this time, he continued to exhibit features of psychosis. His dopamine replacement therapy was reinstituted and consumption of medication was done under supervision. Clozapine was commenced to treat the psychosis to good effect, and routine monitoring for potential side effects was organized in conjunction with his general practitioner upon his eventual discharge from hospital.

Case Vignette 2 underlines a number of important principles. Firstly, it is important to exclude any other organic cause(s) of this presentation. Secondly, iatrogenic causes of clinical presentations akin to delirium may result from inception or discontinuation of a medication. In this case, it is known that dopamine agonists can cause side effects especially at higher dosage regimes. Common side effects include impulse control disorders, visual hallucinations, and excessive daytime somnolence. More recently, the phenomenon of dopamine agonist withdrawal syndrome is being increasingly reported and thought to resemble other psychostimulant withdrawal syndromes that lack a therapeutic response to levodopa, antidepressants, and anxiolytics [120]. In terms of treatment, the use of clozapine, an atypical antipsychotic, is used in select cases of PD-associated psychosis.

Further principles outlined include the need to monitor for treatment response and adverse events as well as ongoing follow-up to ensure resolution. There is more favorable evidence for the use of clozapine over other agents such as quetiapine; however, this does not come without its drawbacks as routine monitoring is required to ensure potentially deleterious adverse effects such as agranulocytosis do not occur. The ongoing care and follow-up of the patient is important, and the risk of further cognitive decline (or progression to Parkinson’s disease dementia) is increased if ongoing cognitive issues persist especially in the setting of complex visual hallucinations.

 
Source
< Prev   CONTENTS   Source   Next >